Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 200, NWS Grand Forks, ND

August 9, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2005, 12:32 AM CDT for Richland County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 12:32 AM CDT (05:32 UTC)
Expired
Aug 9, 2005, 1:15 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 12:46 AM CDTHAIL 1.751 Se Walcott, ND
Aug 9, 12:53 AM CDTHAIL 1.75Colfax, NDHAIL CONTINUED FOR 18 MINUTES AND RANGED FROM PEA TO GOLF BALL SIZE.
Aug 9, 12:53 AM CDTHAIL 1.75Colfax, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 090531
SVRFGF
NDC077-090615-
/O.NEW.KFGF.SV.W.0200.050809T0532Z-050809T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1232 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 115 AM CDT.

* AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES WEST OF WALCOTT...OR 23 MILES SOUTH OF
  FARGO...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF COLFAX AT 1245 AM
  CHRISTINE AT 1255 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4661 9726 4629 9723 4628 9669 4660 9679

$$

55
2 follow-up statements
000 
WWUS53 KFGF 090550
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1250 AM CDT TUE AUG 9 2005

NDC077-090615-
/O.CON.KFGF.SV.W.0200.000000T0000Z-050809T0615Z/
RICHLAND ND-
1250 AM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 AM CDT FOR
NORTHERN RICHLAND COUNTY...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THE STORM WAS LOCATED 3 MILES NORTHWEST OF COLFAX...
OR 21 MILES NORTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 15
MPH.

GOLFBALL SIZED HAIL WAS REPORTED 3 MILES SOUTHEAST OF WALCOTT AT 
1245 AM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLFAX BY 1255 AM CDT...
  GALCHUTT AND 9 MILES NORTH OF DWIGHT BY 115 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4661 9726 4629 9723 4628 9669 4660 9679

$$

55
000 
WWUS53 KFGF 090614
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
114 AM CDT TUE AUG 9 2005

NDC077-090624-
/O.EXP.KFGF.SV.W.0200.000000T0000Z-050809T0615Z/
RICHLAND ND-
114 AM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY
EXPIRED AT 115 AM CDT...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF COLFAX...OR 16 MILES
NORTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 115 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4661 9726 4629 9723 4628 9669 4660 9679

$$
55/54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:50 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 8:50 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT MON AUG 8 2005

.DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES
WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND
THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN
INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL
PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER
SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR
AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE
STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE
JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS
CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE
THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR
PROGRESS.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES
TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS
INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS
AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH
DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL
SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU.

TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING
TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND
TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS
SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD.
EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR
IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH
700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE
SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE
TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES
CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN.
LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN
ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET
STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK.
PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND
HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE.
EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY
AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE
SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM
SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL
JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX
THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS
SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL
BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY
CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL
FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD
THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE
AFTERNOON AS BOUNDARY SHIFTS SOUTH.

TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE
BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER
WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET
OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH
MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT
FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING
A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS.

.LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY
THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID
LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY
WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS.
HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN
HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER
PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES
CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW.

&&

.AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN
FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST
POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GRAFENAUER/VOELKER
Hazardous weather outlook, Aug 8, 6:27 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
627 AM CDT MON AUG 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091126-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
627 AM CDT MON AUG 8 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE
LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED
HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH
AND EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:44 PM CDTFlash Flood WarningFGFRichland8 hr
Aug 9, 12:14 AM CDTSevere Thunderstorm WarningFGFCass29 min
Aug 9, 1:02 AM CDTSevere Thunderstorm WarningFGFRansom32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.